New report finds sharp increase in emergency department visits involving adverse reactions to zolpidem

Published on May 2, 2013 at 3:29 AM · No Comments

A new report shows that the number of emergency department visits involving adverse reactions to the sleep medication zolpidem rose nearly 220 percent from 6,111 visits in 2005 to 19,487 visits in 2010. The Substance Abuse and Mental Health Services Administration (SAMHSA) report also finds that in 2010 patients aged 45 or older represented about three-quarters (74 percent) of all emergency department visits involving adverse reactions to zolpidem.

In 2010 there were a total of 4,916,328 drug-related visits to emergency departments throughout the nation.

From 2005 to 2010 there was a 274 percent increase in the number of female visits to emergency department involving zolpidem (from 3,527 visits in 2005 to 13,130 in 2010) -- in comparison to a 144 percent increase among males during the same period (2,584 visits in 2005 to 6,306 in 2010). In 2010 females accounted for more than two-thirds (68 percent) of all emergency department visits related to zolpidem.

Zolpidem is an FDA-approved medication used for the short-term treatment of insomnia and is the active ingredient in drugs such as Ambien, Ambien CR, Edluar and Zolpimist. These drugs have been used safely and effectively by millions of Americans, however, in January 2013, FDA responded to increasing numbers of reports of adverse reactions by requiring manufacturers of drugs containing Zolpidem to halve the recommended dose for females. FDA also suggested that manufacturers reduce the recommended dose for men as well.

Adverse reactions associated with the medication include daytime drowsiness, dizziness, hallucinations, agitation, sleep-walking and drowsiness while driving. When zolpidem is combined with other substances, the sedative effects of the drug can be dangerously enhanced. This is especially true when zolpidem is combined with certain anti-anxiety medications and narcotic pain relievers which depress the central nervous system. The report finds that in 2010 half of all emergency department visits related to zolpidem involved its use with other drugs. In 37 percent of all emergency department visits involving zolpidem it was used in combination with drugs that depress the central nervous system.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post